Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS Pittsburgh, PA

July 25, 2005Belmont County, Monroe County, Noble County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 25, 2005, 3:58 PM EDT for Belmont County, Monroe County, Noble County, Ohio. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2005, 3:58 PM EDT (19:58 UTC)
Expired
Jul 25, 2005, 5:15 PM EDT
In force
77 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Belmont County, OH, Monroe County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 2:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2202 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
1.8
Supercell composite
7.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:47 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 25, 2:47 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT MON JUL 25 2005

.SHORT...TONIGHT AND TUESDAY...

SVR TSRA WL BE THE CONCERN AS AFTN MCS PLOWS THRU OH TWD THE PA
LINE.  THIS THREAT WL END THIS EVE...BUT HAVE MAINTAINED SLGT CHC
PCPN OVRNGT AS WARM FRONT LIFTS NWD ACRS THE AREA AGAIN.  WARM AND
HUMID TUESDAY WL END IN INCRSD TSRA CHCS WITH APRCH OF CDFNT.  WIND
PROFILES AGAIN INDICATE POTENTIALLY SVR.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
POTENTIALLY SEVERE STORMS WILL CONTINUE INTO TUESDAY NIGHT AS
PREFRONTAL TROF CLEARS THE FA. FNT MOVES THRU THE FA BY WED LATE
AM...WITH HIGH PRES AND DRIER WX ACROSS AREA FOR REST OF PD.

&&

.AVIATION...

VFR CONDS NORTH OF FRONT WHICH HAS SAGGED OVR THE CWA TDA. TSRA ARE
FORMING ALNG THIS BNDRY THIS AFTN...AND MCS OVR WRN OH IS EXPECTED
TO CONT DVLG ALNG THE SAME THRU THE AFTN.  FAIRLY WIDESPREAD IFR
CONDS MAY BE EXPECTED ALNG THE FRONT ALNG WITH POTENTIALLY SVR LVL
WND GUSTS.  MORE OF THE SAME TMRRW AS MAIN CDFNT MOVS CLOSER TO THE
AREA.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...SEVERE THUNDERSTORM WATCH FOR MDZ001 UNTIL 8 PM MONDAY.
OH...SEVERE THUNDERSTORM WATCH FOR OHZ039>041-048>050-057>059-068-
     069 UNTIL 8 PM MONDAY.
PA...SEVERE THUNDERSTORM WATCH FOR PAZ013-014-020>023-029>032 UNTIL
     8 PM MONDAY.
WV...SEVERE THUNDERSTORM WATCH FOR WVZ001>004-012-021>023-041 UNTIL
     8 PM MONDAY.
&&
Hazardous weather outlook, Jul 25, 1:49 PM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
149 PM EDT MON JUL 25 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-260908-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
149 PM EDT MON JUL 25 2005

.DAY ONE...TODAY AND TONIGHT

AS THE AFTERNOON PROGRESSES...A LINE OF THUNDERSTORMS IS EXPECTED TO
MOVE INTO EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...AND EVENTUALLY
NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

SHOULD THIS LINE MAINTAIN STRENGTH...THEN DAMAGING WIND WILL BE
LIKELY.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT MOVING TOWARD THE AREA WILL GENERATE A SLIGHT
RISK OF SEVERE THUNDERSTORMS LATE ON TUESDAY AFTERNOON INTO TUESDAY
NIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

15

In the hours before

Special weather statement, Jul 25, 12:59 PM EDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1259 PM EDT MON JUL 25 2005

PAZ021-030-251800-
ALLEGHENY PA-WESTMORELAND PA-
1259 PM EDT MON JUL 25 2005

...THUNDERSTORMS DEVEOPING ACROSS THE REGION...

THUNDERSTORMS TO MOVE THROUGH ALLEGHENY COUNTY INCLUDING THE
PITTSBURGH AREA...

AT 100 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTH OF NORTH SIDE...MOVING
SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALLISON PARK...CARNEGIE...DELMONT...DOWNTOWN PITTSBURGH...FOX
  CHAPEL...GREENSBURG...IRWIN...JEANNETTE...MCKEES ROCKS...
  MCKEESPORT...MONROEVILLE...MURRYSVILLE...NEW STANTON...NORTH
  SIDE...PENN HILLS...PERRYSVILLE...SOUTH SIDE...TURTLE CREEK...WEST
  MIFFLIN...WILKINSBURG...HARRISON CITY AND RUFFS DALE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 25, 2:12 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
212 PM EDT MON JUL 25 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029>032-
WVZ001>004-012-021>023-041-251900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-GARRETT MD-
GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON OH-
LAWRENCE PA-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-
MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-
WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
212 PM EDT MON JUL 25 2005

...THUNDERSTORMS MOVING TOWARD THE AREA...

A LINE OF THUNDERSTORMS IS APPROACHING FROM THE WEST AT 55 MPH
AND IS EXPECTED TO MOVE INTO EAST CENTRAL OHIO...WESTERN
PENNSYLVANIA...AND EVENTUALLY NORTHERN WEST VIRGINIA AND GARRETT
COUNTY MARYLAND.

SHOULD THIS LINE MAINTAIN STRENGTH...THEN DAMAGING WIND WILL BE
LIKELY.

RESIDENTS AND EMERGENCY MANAGERS IN COLUMBIANA...CARROLL...TUSCARAWAS
AS WELL AS LAWRENCE AND COSHOCTON COUNTIES SHOULD BE AWARE THAT THIS
LINE WILL APPROACH THEIR WESTERN BORDERS BY 3 PM EDT.

COUNTIES EAST AND SOUTHEAST OF THESE MAY EXPECT CONTINUED RAPID
MOVEMENT SOUTHEASTWARD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

15
Local storm report, Jul 25, 3:39 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     CAMERON                 39.83N 80.57W
07/25/2005                   MARSHALL           WV   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0315 PM     TSTM WND DMG     COSHOCTON               40.26N 81.85W
07/25/2005                   COSHOCTON          OH   EMERGENCY MNGR

            TREES DOWN IN THE CITY.

&&

TP
Local storm report, Jul 25, 3:46 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
346 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     NEW PHILADELPHIA        40.49N 81.44W
07/25/2005                   TUSCARAWAS         OH   EMERGENCY MNGR

            TREES DOWN.

0335 PM     TSTM WND DMG     DOVER                   40.53N 81.48W
07/25/2005                   TUSCARAWAS         OH   EMERGENCY MNGR

            TREES DOWN.

0335 PM     TSTM WND DMG     STONE CREEK             40.40N 81.56W
07/25/2005                   TUSCARAWAS         OH   EMERGENCY MNGR

            TREES DOWN.

&&

TP
Local storm report, Jul 25, 3:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     ZANESVILLE              39.95N 82.01W
07/25/2005                   MUSKINGUM          OH   EMERGENCY MNGR

            TREES AND POWER LINES DOWN COUNTY WIDE.

&&

TP

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:55 AM EDTSevere Thunderstorm WarningPBZForest65 min
Jul 25, 1:07 AM EDTSevere Thunderstorm WarningPBZVenango53 min
Jul 25, 1:20 AM EDTSevere Thunderstorm WarningPBZClarion, Jefferson55 min
Jul 25, 2:42 PM EDTSevere Thunderstorm WarningPBZGreene63 min
Jul 25, 4:35 PM EDTSevere Thunderstorm WarningPBZWashington70 min
Jul 25, 4:46 PM EDTSevere Thunderstorm WarningPBZAllegheny44 min
Jul 25, 4:49 PM EDTSevere Thunderstorm WarningPBZGreene71 min
Jul 25, 4:55 PM EDTSevere Thunderstorm WarningPBZWestmoreland65 min
Jul 25, 5:02 PM EDTSevere Thunderstorm WarningPBZBeaver58 min
Jul 25, 5:23 PM EDTSevere Thunderstorm WarningPBZFayette82 min
Jul 25, 5:30 PM EDTSevere Thunderstorm WarningPBZAllegheny45 min
Jul 25, 5:55 PM EDTSevere Thunderstorm WarningPBZWestmoreland35 min
Jul 25, 2:56 PM EDTSevere Thunderstorm WarningPBZCoshocton64 min
Jul 25, 3:15 PM EDTSevere Thunderstorm WarningPBZMuskingum60 min
Jul 25, 3:20 PM EDTSevere Thunderstorm WarningPBZTuscarawas55 min
Jul 25, 3:42 PM EDTSevere Thunderstorm WarningPBZGuernsey63 min
Jul 25, 3:49 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison56 min
Jul 25, 4:11 PM EDTSevere Thunderstorm WarningPBZJefferson64 min
Jul 25, 2:22 PM EDTSevere Thunderstorm WarningPBZMarshall38 min
Jul 25, 2:50 PM EDTSevere Thunderstorm WarningPBZWetzel55 min
Jul 25, 2:58 PM EDTSevere Thunderstorm WarningPBZMonongalia62 min
Jul 25, 3:02 PM EDTSevere Thunderstorm WarningPBZMarion58 min
Jul 25, 3:57 PM EDTSevere Thunderstorm WarningPBZWetzel33 min
Jul 25, 4:30 PM EDTSevere Thunderstorm WarningPBZBrooke75 min
Jul 25, 4:40 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio80 min
Jul 25, 4:52 PM EDTSevere Thunderstorm WarningPBZHancock68 min
Jul 25, 5:10 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia80 min
Jul 25, 6:20 PM EDTSevere Thunderstorm WarningPBZPreston40 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.